Oklahoma, 2013

Cold in Oklahoma, May 4, 2013

May 4, 2013 · NWS AMA · 3 events in 3 counties and zones

The residual cold airmass over the Oklahoma Panhandle from a cold frontal passage earlier in the week had begun to modify. This kept overnight low temperatures from cooling as quickly as previous nights.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The residual cold airmass over the Oklahoma Panhandle from a cold frontal passage earlier in the week had begun to modify. This kept overnight low temperatures from cooling as quickly as previous nights. Freezing temperatures were not obtained until the early morning hours on the 4th. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight lows ranged from 26 degrees at Kenton (Cimarron County) to 32 degrees at Guymon (Texas County). Temperatures quickly warmed above freezing during the mid-morning of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 10:14 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, May 3, 10:14 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1114 PM CDT FRI MAY 3 2013

.AVIATION...
06Z TAF CYCLE
A SURFACE RIDGE WILL BUILD IN OVER THE PANHANDLES TONIGHT AND EARLY
SATURDAY BEFORE MOVING EAST AWAY FROM THE THREE TAF SITES LATE
SATURDAY. AN UPPER RIDGE WILL BUILD IN OVER THE CENTRAL AND SOUTHERN
ROCKIES THROUGH 06Z SUNDAY PROVIDING VFR CONDITIONS THROUGH THE TAF
FORECAST PERIOD. NORTHERLY AND NORTHEASTERLY WINDS 5 TO 15 KNOTS CAN
BE EXPECTED AT ALL THREE TAF SITES.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 612 PM CDT FRI MAY 3 2013/

AVIATION...
00Z TAF CYCLE
AN UPPER RIDGE WILL SLOWLY BUILD EAST TOWARDS THE PANHANDLES FROM THE
SOUTHERN AND CENTRAL ROCKIES THROUGH 00Z SUNDAY. VFR CONDITIONS WILL
PREVAIL THROUGH THE TAF FORECAST PERIOD. A WEAK COLD FRONT WILL
CONTINUE TO PUSH SOUTHWARD ACROSS THE REMAINING TAF SITES THIS
EVENING...BY 02Z SATURDAY AT THE AMARILLO TAF SITE. NORTHERLY TO
NORTHEASTERLY WINDS AROUND 10 KNOTS OR LESS TONIGHT WILL BECOME
NORTH 10 TO 20 KNOTS AFTER 14Z TO 15Z SATURDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 340 PM CDT FRI MAY 3 2013/

DISCUSSION...
SPRING HAS RETURNED TO THE PANHANDLES AND LOOKS TO BE HERE AT LEAST
FOR THE NEXT WEEK. THERE WILL BE ONE MORE NIGHT OF CLOSE TO FREEZING
TEMPERATURES MAINLY ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES. WILL ISSUE A FREEZE WATCH TO COVER THIS THREAT TO
VEGETATION BUT A SLIGHT DOWNSLOPE COMPONENT TO SURFACE WINDS MAY
KEEP TEMPERATURES JUST ABOVE THE FREEZING MARK.

RIDGING WILL BE IN CONTROL OF THE WEATHER PATTERN TO KEEP THE AREA
WARM AND DRY INTO THE EARLY PART OF NEXT WEEK. BY MIDDAY MONDAY A
SHORTWAVE BEGINS TO SHIFT THE RIDGE EAST OF THE PANHANDLES AND WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS. WEAK INSTABILITY AND
SHEAR SHOULD KEEP THE POSSIBILITY FOR SEVERE WEATHER LOW MONDAY
NIGHT AND TUESDAY.

MODELS HAVE COME INTO FAIR AGREEMENT ON BRINGING A LOW THROUGH THE
FOUR CORNERS REGION FOR THE MID TO LATTER PART OF THE COMING WEEK.
THIS COULD BRING ANOTHER CHANCE FOR PRECIPITATION BUT THERE IS A BIT
OF DISAGREEMENT BETWEEN THE ECMWF AND GFS AS TO THE SPEED THE LOW
TRACKS TO THE NORTHEAST AND DEPTH OF THIS LOW. STUCK CLOSER TO THE
GFS FOR THIS PORTION OF THE FORECAST GIVEN THE RECENT PERFORMANCE OF
TRACKING THE UPPER LOW CURRENTLY OVER THE OKLAHOMA AND ARKANSAS
BOARDER. THE GFS TRACK WOULD PUT THE PANHANDLES IN THE DRY SLOT OF
THIS SYSTEM AND SO HAVE CONTINUED THE DRY FORECAST.

FIRE WEATHER...
NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
FOR THE NEXT SEVEN DAYS AS RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN
ABOVE 20 PERCENT OR 20 FOOT WINDS WILL REMAIN BELOW 15 MPH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH UNTIL 9 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
     DALLAM...HANSFORD...HARTLEY...OCHILTREE...SHERMAN.

OK...FREEZE WATCH UNTIL 9 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&

11/03
Hazardous weather outlook, May 3, 2:42 PM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT FRI MAY 3 2013

OKZ001>003-TXZ001>020-040845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
342 PM CDT FRI MAY 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FREEZE WATCH IS IN EFFECT FROM 1 AM UNTIL 9 AM SATURDAY MORNING FOR THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLE. LOW TEMPERATURES ARE EXPECTED
TO FALL INTO THE MID TO LOW 30S.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY NIGHT. IF STORMS DEVELOP...THEY ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Beaver

When
May 4, 3:00 AM CST to 8:00 AM CST
Where
Beaver forecast zone
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

An overnight low of 28 degrees was reported in Beaver.

Cold/Wind Chill, Texas

When
May 4, 3:00 AM CST to 8:00 AM CST
Where
Texas forecast zone
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

An overnight low of 32 degrees was reported in Guymon.

Cold/Wind Chill, Cimarron

When
May 4, 3:00 AM CST to 8:00 AM CST
Where
Cimarron forecast zone
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

An overnight low of 26 degrees was reported in Kenton.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454007, 454009, 454010.